Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 170, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 10, 2009, 1:50 AM CDT for Red River County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2009, 1:50 AM CDT (06:50 UTC)
- Expired
- May 10, 2009, 2:45 AM CDT
- In force
- 55 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
County Red River County, TX
The radar
The Shreveport radar (KSHV), 172 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 6.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1854 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 8.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:30 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 9, 10:30 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 PM CDT SAT MAY 9 2009
...A QUICK UPDATE TO THE FORECAST WILL BE COMING...
.DISCUSSION...
PLENTY OF RAINDROPS CONTINUE TO FALL ON THE HEADS OF RESIDENTS
ACROSS NORTHEASTERN TEXAS AND SOUTHERN ARKANSAS...AS A FRONT REMAINS
NEARLY STATIONARY NEAR THE IH-20 CORRIDOR. CONVECTIVE COVERAGE HAS
DECREASED SOMEWHAT OVER THIS REGION...AT LEAST TEMPORARILY. I
EXPECT ADDITIONAL ELEVATED CONVECTION TO DEVELOP OVERNIGHT ACROSS
THIS REGION AS BOUNDARY LAYER MOISTURE CONTINUES INTERACTING WITH
ISENTROPIC UPGLIDE.
A LACK OF STRONG FORCING OF INSTABILITY SHOULD KEEP MOST
THUNDERSTORMS /SURFACE-BASED OR OTHERWISE/ AT BAY OVERNIGHT. ANY OF
THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING SOME HAIL.
WITH THIS UPDATE I HAVE ADJUSTED FIRST PERIOD PRECIPITATION
PROBABILITIES TO BRING THEM INTO BETTER ALIGNMENT WITH OBSERVED
TRENDS. FLASH FLOODING REMAINS A GOOD BET IN SEVERAL AREAS
OVERNIGHT DUE TO TRAINING CONVECTION AND SOGGY GROUND CONDITIONS.
IN FACT...A COCORAHS OBSERVER IN BOWIE COUNTY HAS REPORTED OVER 5
INCHES OF RAINFALL SINCE THE RAIN BEGAN.
I HAVE ALSO MADE SOME ADJUSTMENTS TO THE SKY COVER...AS WELL AS
HOURLY TEMPERATURE AND DEWPOINT GRIDS. THIS HAS RESULTED IN SOME
ADJUSTMENT OF OVERNIGHT LOW TEMPERATURES.
ISC GRIDS HAVE BEEN SENT AND SHOULD BE POSTED TO THE INTERNET. AN
UPDATED SUITE OF PRODUCTS WILL BE ISSUED SHORTLY. /21/
&&
.PREV DISCUSSION... /ISSUED 812 PM CDT SAT MAY 9 2009/
..A QUICK UPDATE TO THE FORECAST WILL BE COMING...
DISCUSSION...
FRONT HAS ALL BUT STALLED NEAR THE IH-20 CORRIDOR EARLY THIS
EVENING. SHOWERS AND THUNDERSTORMS CONTINUE TO BE SEEN NORTH OF
THIS BOUNDARY...AND SOUTH OF THE THE 850MB FRONT /CLOSER TO THE
IH-40 CORRIDOR/. CONVECTION SHOULD CONTINUE FROM NORTHEAST TEXAS
INTO SOUTH ARKANSAS AT LEAST FOR THE NEXT SEVERAL HOURS. IN
GENERAL...IT LOOKS LIKE THE SEVERE WEATHER RISK IS JUST ABOUT OVER
THE NORTHERN TIER OF COUNTIES. INSTABILITY AND MOISTURE REMAIN HIGH
OVER SOUTHERN AREAS...BUT THE EVENING SOUNDING SHOWS A STRONG
CAPPING INVERSION REMAINING IN PLACE.
THAT SAID...I WILL UPDATE THE FORECAST TO REMOVE SEVERE THUNDERSTORM
WATCH 282. FLASH FLOODING REMAINS A RISK OVER NORTHERN AREAS THANKS
TO TRAINING...AND THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR
THE TIME BEING.
FOR NOW...I WILL NOT MAKE ANY CHANGES TO THE ONGOING FORECAST. I
MAY MAKE A FEW ADJUSTMENTS LATER THIS EVENING TO THE SENSIBLE
WEATHER ELEMENTS BASED ON OBSERVED TRENDS. UPDATES MAY BE SENT FOR
THIS LATER. I WOULD JUST LIKE TO SEE HOW TEMPERATURES/DEWPOINTS
TREND IN SOME OF THE RAIN-COOLED AREAS BEFORE TWEAKING TOO MUCH ONE
WAY OR THE OTHER.
ISC GRIDS HAVE BEEN SENT AND SHOULD BE POSTED TO THE INTERNET. AN
UPDATED SUITE OF PRODUCTS WILL BE ISSUED SHORTLY. /21/
AVIATION...
MAINLY VFR FLIGHT CATEGORIES ARE EXPECTED S OF IH-20...WITH POSSIBLE
REDUCTIONS TO MVFR BETWEEN 10/0900-1400 UTC OR SO. WIDESPREAD
MVFR/IFR FLIGHT CATEGORIES WILL BE PREVALENT AT MOST OTHER TERMINALS
WITH FURTHEY EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...NONE.
OK...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
ZONES: TXZ096-097.
&&
D. BUTTSHazardous weather outlook, May 9, 11:46 AM CDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1146 AM CDT SAT MAY 9 2009 ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>151-101200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN- BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH- GREGG-HARRISON-CHEROKEE-RUSK-PANOLA- 1146 AM CDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP EARLY THIS AFTERNOON...ALONG AND NORTH OF I 20...WHERE A FRONTAL BOUNDARY LIES. THE THREAT WILL SHIFT TO JUST SOUTH OF I 20 AS THE FRONT SLOWLY DIPS SOUTHWARD THIS EVENING. STRONG INSTABILITY FROM DAYTIME HEATING WILL AID IN THUNDERSTORM INITIATION THIS AFTERNOON. EVEN WITH THE LOSS OF DAYTIME HEATING...EXPECT THUNDERSTORMS TO CONTINUE AS THE LOW LEVEL JET KICKS IN TONIGHT...WITH LOCALLY HEAVY RAINFALL AND THE POSSIBILITY FOR LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THE SEVERE WEATHER AND HEAVY RAINFALL THREAT WILL CONTINUE THROUGH AT LEAST SUNDAY NIGHT. FLASH FLOODING WILL BE A POSSIBILITY... CONSIDERING THE RAINFALL EARLIER IN THE MONTH. ANOTHER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL ARRIVE LATE ON WEDNESDAY INTO THURSDAY WITH YET ANOTHER POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LAZ017>022-TXZ152-153-165>167-101200- SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES- SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX- 1146 AM CDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...AS A SOUTHWARD MOVING COLD FRONT ENTERS A MODERATELY UNSTABLE ENVIRONMENT. THIS ACTIVITY WILL LIKELY DISSIPATE SHORTLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN SUNDAY AND MONDAY...AS THE FRONTAL BOUNDARY CONTINUES TO SLOWLY PUSH SOUTHWARD. SOME STORMS MAY REACH SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. ANOTHER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL ARRIVE LATE ON WEDNESDAY INTO THURSDAY WITH YET ANOTHER POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THIS AFTERNOON OR TONIGHT. 12
In the hours before
Special weather statement, May 9, 11:45 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 PM CDT SAT MAY 9 2009
ARZ070-071-100545-
LAFAYETTE-MILLER-
1145 PM CDT SAT MAY 9 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 1245 AM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
LAFAYETTE AND MILLER...
INCLUDING THE FOLLOWING LOCATIONS...
CANFIELD...FOUKE...GARLAND AND LEWISVILLE...
AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM ABOUT 5 MILES NORTH OF FOUKE...OR 13 MILES SOUTHEAST OF
TEXARKANA...MOVING EAST SOUTHEAST AT 25 MPH.
PEA TO HALF INCH DIAMETER HAIL...AND WINDS OF 40 TO 45 MPH ARE EXPECTED
WITH THIS STORM.
15Local storm report, May 9, 11:52 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1152 PM CDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG 1 SW TEXARKANA 33.43N 94.08W
05/09/2009 BOWIE TX EMERGENCY MNGR
TREE PARTIALLY BLOCKING HIGHWAY 59 NEAR KINGS HIGHWAY.
&&
15Local storm report, May 9, 11:55 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1155 PM CDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM FLASH FLOOD TEXARKANA 33.44N 94.07W
05/09/2009 BOWIE TX EMERGENCY MNGR
800 BLOCK OF ELM STREET WAS FLOODED WITH 4 FEET OF WATER
FROM SWAMPOODLE CREEK.
&&
15Local storm report, May 10, 12:24 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1224 AM CDT SUN MAY 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM HAIL BROKEN BOW 34.03N 94.74W
05/10/2009 E0.88 INCH MCCURTAIN OK LAW ENFORCEMENT
NICKEL SIZE HAIL REPORTED NEAR BROKEN BOW.
&&
15Special weather statement, May 10, 12:33 AM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1233 AM CDT SUN MAY 10 2009
ARZ050-051-OKZ077-100630-
HOWARD-MCCURTAIN-SEVIER-
1233 AM CDT SUN MAY 10 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 130 AM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
SEVIER AND HOWARD...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
ATHENS...DE QUEEN...GILLHAM...UMPIRE AND BROKEN BOW...
AT 1231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES NORTHWEST OF DE QUEEN...MOVING NORTHEAST
AT 35 MPH. THIS STORM WILL ENTER EXTREME NORTHWEST SEVIER COUNTY JUST
WEST OF GILLHAM DURING THE NEXT FEW MINUTES.
ANOTHER STRONG THUNDERSTORM WAS INDICATED OVER BROKEN BOW...ALSO MOVING
NORTHEAST AT 35 MPH.
PEA TO HALF INCH DIAMETER HAIL IS EXPECTED WITH THESE STORMS. SHOULD
THESE STORMS INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE NEEDED.
15Local storm report, May 10, 1:17 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
117 AM CDT SUN MAY 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM HAIL UMPIRE 34.27N 94.05W
05/10/2009 E1.75 INCH HOWARD AR LAW ENFORCEMENT
GOLF BALL SIZE HAIL REPORTED IN UMPIRE.
&&
15The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:16 PM CDT | Flash Flood Warning | SHV | Bowie | 3 hr |
| May 9, 10:21 PM CDT | Severe Thunderstorm Warning | SHV | Bowie | 24 min |
| May 9, 10:41 PM CDT | Severe Thunderstorm Warning | SHV | Bowie | 64 min |
| May 10, 1:05 AM CDT | Severe Thunderstorm Warning | SHV | Red River | 55 min |
| May 10, 2:05 AM CDT | Flash Flood Warning | SHV | Red River | 12 hr |
| May 10, 6:31 AM CDT | Flash Flood Warning | SHV | Bowie | 8 hr |
| May 10, 10:00 AM CDT | River Flood Warning | SHV | Bowie, Red River | 6 days |
| May 10, 11:20 AM CDT | River Flood Warning | SHV | Bienville, Bossier, Red River, Webster | 7 days |
| May 10, 11:22 AM CDT | River Flood Warning | SHV | Bienville, Bossier, Caddo, Natchitoches, Red River | 6 days |
| May 10, 11:22 AM CDT | River Flood Warning | SHV | Grant, Natchitoches, Red River | 10 days |
| May 10, 1:12 PM CDT | Severe Thunderstorm Warning | SHV | Winn | 48 min |
| May 10, 3:16 PM CDT | Tornado Warning | SHV | Bienville, Jackson, Natchitoches, Red River, Winn | 29 min |
| May 10, 3:43 PM CDT | Tornado Warning | SHV | Bienville, Jackson, Natchitoches, Winn | 47 min |
| May 10, 4:29 PM CDT | Tornado Warning | SHV | Grant, Natchitoches, Winn | 46 min |
| May 10, 4:55 PM CDT | Tornado Warning | SHV | Natchitoches, Red River | 35 min |
| May 10, 5:18 PM CDT | Severe Thunderstorm Warning | SHV | Caldwell, Grant, LaSalle, Winn | 42 min |
| May 10, 5:39 PM CDT | Severe Thunderstorm Warning | SHV | Bienville, Natchitoches, Red River | 51 min |
| May 10, 6:07 PM CDT | Severe Thunderstorm Warning | SHV | De Soto, Natchitoches, Red River | 38 min |
| May 10, 6:40 PM CDT | Severe Thunderstorm Warning | SHV | Caldwell | 35 min |
| May 10, 12:58 AM CDT | Severe Thunderstorm Warning | SHV | Howard, Sevier | 32 min |
| May 10, 2:36 AM CDT | Severe Thunderstorm Warning | SHV | Hempstead, Howard | 54 min |
| May 10, 3:21 AM CDT | Severe Thunderstorm Warning | SHV | Nevada | 54 min |
| May 10, 4:57 AM CDT | Severe Thunderstorm Warning | SHV | Hempstead, Little River | 63 min |
| May 10, 5:38 AM CDT | Severe Thunderstorm Warning | SHV | Hempstead, Nevada | 52 min |
| May 10, 7:26 AM CDT | Flash Flood Warning | SHV | Nevada | 7 hr |
| May 10, 9:58 AM CDT | River Flood Warning | SHV | Howard, Little River, Sevier | 6 days |
| May 10, 2:17 PM CDT | Flash Flood Warning | SHV | Hempstead, Howard, Little River, Sevier | 4 hr |
| May 10, 4:03 PM CDT | Flash Flood Warning | SHV | Nevada | 57 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.